Approximation of transition densities of stochastic differential equations by saddlepoint methods applied to small-time Ito–Taylor sample-path expansions

Abstract

Likelihood-based inference for parameters of stochastic differential equation (SDE) models is challenging because for most SDEs the transition density is unknown. We propose a method for estimating the transition density that involves expanding the sample path as an Ito–Taylor series, calculating the moment generating function of the retained terms in the Ito–Taylor expansion, then employing a saddlepoint approximation. We perform a numerical comparison with two other methods similarly based on small-time expansions and discuss the pros and cons of our new method relative to other approaches.

This is a preview of subscription content, access via your institution.

References

  1. Aït-Sahalia, Y.: Transition densities for interest rate and other nonlinear diffusions. J. Finance 54, 1361–1395 (1999)

    Article  Google Scholar 

  2. Aït-Sahalia, Y.: Maximum likelihood estimation of discretely sampled diffusions: a closed-form approximation approach. Econometrica 70, 223–262 (2002)

    MathSciNet  MATH  Article  Google Scholar 

  3. Aït-Sahalia, Y.: Closed-form likelihood expansions for multivariate diffusions. Ann. Stat. 36, 906–937 (2008)

    MATH  Article  Google Scholar 

  4. Aït-Sahalia, Y., Yu, J.: Saddlepoint approximations for continuous-time Markov processes. J. Econom. 134, 507–551 (2006)

    Article  Google Scholar 

  5. Beskos, A., Papaspiliopoulos, O., Roberts, G.O., Fearnhead, P.: Exact and computationally efficient likelihood-based estimation for discretely observed diffusion processes (with discussion). J. R. Stat. Soc. B 68, 333–382 (2006)

    MathSciNet  MATH  Article  Google Scholar 

  6. Butler, R.W.: Saddlepoint Approximations with Applications. Cambridge University Press, Cambridge (2007)

    Google Scholar 

  7. Daniels, H.E.: Saddlepoint approximations in statistics. Ann. Math. Stat. 25, 631–650 (1954)

    MathSciNet  MATH  Article  Google Scholar 

  8. Dacunha-Castelle, D., Florens-Zmirou, D.: Estimation of the coefficient of a diffusion from discrete observations. Stochastics 19, 263–284 (1986)

    MathSciNet  MATH  Article  Google Scholar 

  9. Durham, G.B., Gallant, A.R.: Numerical techniques for maximum likelihood estimation of continuous-time diffusion processes. J. Bus. Econ. Stat. 20, 297–338 (2002)

    MathSciNet  Article  Google Scholar 

  10. Florens-Zmirou, D.: Approximate discrete time schemes for statistics of diffusion processes. Statistics 21, 547–557 (1989)

    MathSciNet  Article  Google Scholar 

  11. Kessler, M.: Estimation of an ergodic diffusion from discrete observations. Scand. J. Stat. 24, 211–229 (1997)

    MathSciNet  MATH  Article  Google Scholar 

  12. Kloeden, P., Platen, E.: Numerical Solution of Stochastic Differential Equations. Springer, Berlin (1992)

    Google Scholar 

  13. Lindström, E.: Estimating parameters in diffusion processes using an approximate maximum likelihood approach. Ann. Oper. Res. 151, 269–288 (2007)

    MathSciNet  MATH  Article  Google Scholar 

  14. Pedersen, A.R.: A new approach to maximum likelihood estimation for stochastic differential equations based on discrete observations. Scand. J. Stat. 22, 55–71 (1995)

    MATH  Google Scholar 

  15. Pennisi, L.L.: Elements of Complex Variables, 2nd edn. Holt, Reinhart and Winstoin, New York (1976)

    Google Scholar 

  16. Prakasa-Rao, B.L.S.: Asymptotic theory for non-linear least squares estimator for diffusion process. Math. Operationforsch. Stat. Ser. Stat. 14, 195–2009 (1983)

    MathSciNet  MATH  Google Scholar 

  17. Prakasa-Rao, B.L.S.: Statistical inference from sampled data for stochastic processes. Contemp. Math. 80, 249–284 (1988)

    MathSciNet  Google Scholar 

  18. Shepp, L.A.: On the integral of the absolute value of the pinned Wiener process. Ann. Probab. 10, 234–239 (1982)

    MathSciNet  MATH  Article  Google Scholar 

  19. Shoji, I., Ozaki, T.: Estimation for nonlinear stochastic differential equations by a local linearization method. Stoch. Anal. Appl. 16, 733–752 (1998)

    MathSciNet  MATH  Article  Google Scholar 

  20. Stramer, O., Yan, J.: On simulated likelihood of discretely observed diffusion processes and comparison to closed-form approximation. J. Comput. Graph. Stat. 16, 672–691 (2007)

    MathSciNet  Article  Google Scholar 

  21. Yoshida, N.: Estimation for diffusion processes from discrete observations. J. Multivar. Anal. 41, 220–242 (1992)

    MATH  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to S. P. Preston.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Preston, S.P., Wood, A.T.A. Approximation of transition densities of stochastic differential equations by saddlepoint methods applied to small-time Ito–Taylor sample-path expansions. Stat Comput 22, 205–217 (2012). https://doi.org/10.1007/s11222-010-9218-8

Download citation

Keywords

  • Ito–Taylor expansion
  • Saddlepoint approximation
  • Stochastic differential equation
  • Transition density